Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

I Want To Have A Baby On Valproic Acid . Is There Any Way To Reduce Risks To The Baby ?

I Want To Have A Baby On Valproic Acid . Is There Any Way To Reduce Risks To The Baby ?

I want to have a baby. I have tried several alternates but nothing worked so I need to remain on Valproic acid . Has anyone in this situation given birth to a healthy baby and how did they manage to keep themselves healthy and reduce the risk to the baby ?

A MyEpilepsyTeam Member said:

Hi @A MyEpilepsyTeam Member , I’ve never had a baby but I’ve been on Depakote (the generic Divalproex) for probably just over 10 years & I’m almost 42. My Pediatric Neurologist started me on it & first thing he mentioned was to let him know if I ever wanted to become pregnant because that pill can cause birth defects. So I strongly you talk with your doctor about taking this while pregnant. Plus, after seeing a different new Neurologist a few years ago, he brought to my attention that long term use of the Depakote has a chance at causing Osteoporosis & so he had me do a bone density test & it showed I have Osteopenia in my left hip. He suggested I take Vitamin D & my current Neurologist recommends the Vitamin D also & so I would suggest you start that as well to prevent the chance at getting Osteopenia or Osteoporosis. But again, I was told that the Depakote can cause birth defects & my Neurologist wanted me to let him know if I wanted to become pregnant. Reach out to your doctor & discuss the issues, that’s what they’re there for. Better to be safe than sorry. Best of luck to you & I hope you can find something that works. Sending Thoughts, Hugs, Smiles & Prayers. Your friend in Texas, Becky

posted over 1 year ago
A MyEpilepsyTeam Member said:

welcome to the group

posted over 1 year ago
A MyEpilepsyTeam Member said:

@A MyEpilepsyTeam Member , You’re very welcome. At first I didn’t know about the Osteoporosis possibility from Depakote either cause my Pediatric Neurologist didn’t tell me that but he did mention this issue. I had already been on the Depakote probably 7 or 8 years until I found out that the Depakote can cause Osteoporosis & when I found out I had the Osteopenia. Well welcome to the site. You’ve come to the right place for support & where you can ask questions like you did. Make yourself at home & if you have any questions feel free to ask anyone. Your friend in Texas, Becky

posted over 1 year ago
A MyEpilepsyTeam Member said:

Thank you so much for such a detailed explanation. I understand and surprisingly I did not know about the osteoporosis part. I will definitely speak to my doctor about it .
Love,
Sarina

posted over 1 year ago
Already a Member? Log in